Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Wilmington, OH

July 6, 2003Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 6, 2003, 4:25 PM EDT for Miami County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 4:25 PM EDT (20:25 UTC)
Expired
Jul 6, 2003, 5:15 PM EDT
In force
50 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Miami County, OH

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 062025
SVRILN
OHC109-062115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN OHIO...

* UNTIL 515 PM EDT...

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF PIQUA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PIQUA...
  FLETCHER...
  CONOVER...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4020 8425 4010 8427 4002 8403 4016 8398

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:25 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 6, 3:25 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT SUN JUL 6 2003

JUICY AIRMASS IN PLACE ACROSS AREA ONCE AGAIN THIS AFTERNOON. TEMPS
ACROSS OUR FA INTO THE MID TO UPPER 80S WITH DEWPOINTS INTO THE
LOW/MID 70S. JUST TO OUR W ACROSS INDIANA...TEMPS INTO THE LOW 90S
WITH MID 70 DEWPOINTS. THIS RESULTING IN SBCAPES IN THE 2000-3000
RANGE ACROSS MUCH OF OUR AREA WITH 3000-4000 JUST TO OUR WEST.
NUMEROUS BOUNDARIES FLOATING AROUND AREA HELPING TO KICK OFF
CONVECTION QUITE A BIT EARLIER TODAY THAN PAST FEW DAYS.  THUS
EXPECT COVERAGE TO CONTINUE TO INCREASE ACROSS OUR AREA THROUGH LATE
AFTERNOON/EARLY EVENING. FOCUS THEN SHIFTS TO SHORT WAVE CURRENTLY
PUSHING INTO NORTHERN IL. THIS PROGGED TO PUSH ACROSS LOWER GREAT
LAKES THROUGH THE OVERNIGHT WITH 8H/9H JET FORECAST TO INCREASE
ACROSS NORTHERN IND/NRN OH. LOOKS LIKE BEST FOCUS WILL REMAIN JUST
TO OUR NORTH BUT POSSIBILITY EXISTS FOR SOME OF THIS TO SNEAK INTO
NORTHERN PORTIONS OF FA. WILL GENERALLY GO WITH 40 TO 50 POPS ACROSS
ENTIRE FA. WITH HIGH PWATS...WILL MENTION POSSIBILITY OF LOCALLY
HEAVY RAIN. SEVERE WEATHER PARAMETERS SOMEWHAT MARGINAL WITH WETBULB
ZERO AROUND 11K AND MAX DELTA THETAE IN THE 15 TO 20 DEGREE RANGE.
GIVEN HIGH INSTABILITY THOUGH...SOME ISOLATED LARGE HAIL/DAMAGING
WINDS STILL POSSIBLE. WILL PRETTY MUCH HANG ON TO CHANCE PCPN
THROUGH MIDDLE PART OF WEEK AS SERIES OF S/W CONTINUE TO PUSH ACROSS
AREA.

.ILN...NONE.
Hazardous weather outlook, Jul 6, 4:53 AM EDT, 11 hours 32 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Special weather statement, Jul 6, 12:22 PM EDT, 4 hours 3 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT SUN JUL 6 2003

...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...

WARM AND UNSTABLE AIR ACROSS THE OHIO VALLEY...WILL COMBINE WITH
LEFTOVER OUTFLOW BOUNDARIES FROM THUNDERSTORMS SATURDAY EVENING TO
FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION BEGINNING
THIS AFTERNOON INTO TONIGHT. THEREFORE...THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA IS INDICATING A SLIGHT RISK FOR SEVERE WEATHER.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND EVENING.  ANY OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS GREATER THAN 58
MPH...HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAIN.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER
TODAY AND TONIGHT.  LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL
MEDIA OUTLETS FOR FURTHER UPDATES.
Local storm report, Jul 6, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
425 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    3 E PORTSMOUTH            OH   WIND DAMAGE
07/06/03   SCIOTO                         TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:30 PM EDTSevere Thunderstorm WarningILNPreble45 min
Jul 5, 8:53 PM EDTSevere Thunderstorm WarningILNButler52 min
Jul 5, 9:00 PM EDTSevere Thunderstorm WarningILNMontgomery45 min
Jul 5, 9:15 PM EDTSevere Thunderstorm WarningILNMiami45 min
Jul 5, 9:27 PM EDTTornado WarningILNGreene, Montgomery33 min
Jul 5, 9:49 PM EDTTornado WarningILNChampaign41 min
Jul 5, 9:59 PM EDTSevere Thunderstorm WarningILNGreene31 min
Jul 5, 11:09 PM EDTSevere Thunderstorm WarningILNDelaware51 min
Jul 5, 11:20 PM EDTSevere Thunderstorm WarningILNFranklin25 min
Jul 5, 11:30 PM EDTSevere Thunderstorm WarningILNLicking45 min
Jul 6, 3:31 PM EDTSevere Thunderstorm WarningILNScioto29 min
Jul 6, 3:38 PM EDTSevere Thunderstorm WarningILNShelby37 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningILNChampaign50 min
Jul 6, 4:47 PM EDTSevere Thunderstorm WarningILNClark58 min
Jul 6, 4:59 PM EDTSevere Thunderstorm WarningILNMercer61 min
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningILNHamilton46 min
Jul 6, 6:04 PM EDTFlash Flood WarningILNMercer116 min
Jul 6, 7:31 PM EDTSevere Thunderstorm WarningILNMercer44 min
Jul 6, 7:55 PM EDTFlash Flood WarningILNMercer2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.